Arkansas, 2009

Flash Flooding and Damaging Winds in Arkansas, October 8 to 9, 2009

October 8 to 9, 2009 · NWS LZK · 51 events in 20 counties and zones

Showers and thunderstorms developed from the central and southern Plains into the mid-Mississippi Valley early on the 8th. Rain eventually spread into Arkansas later in the day, and was heavy at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2.5 million
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Showers and thunderstorms developed from the central and southern Plains into the mid-Mississippi Valley early on the 8th. Rain eventually spread into Arkansas later in the day, and was heavy at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Oct 8, 8:05 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 8, 8:05 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LITTLE ROCK AR
905 PM CDT THU OCT 8 2009

.DISCUSSION...
HAVE UPDATED FORECAST FOR TORNADO WATCH 761 UNTIL 3 AM FRIDAY.
STORMS ARE NOW PUSHING INTO BOONE AND MARION COUNTIES. EXPECT STRONG
TO SEVERE STORMS...ESPECIALLY ALONG THE LEADING EDGE OF THE MAIN
LINE OF STORMS. ISOLATED TORNADO THREAT WILL BE POSSIBLE. VERY HEAVY
RAIN IS ALSO OCCURRING WITH THE AREA OF STORMS. 00Z KLZK SOUNDING
INDICATED PLENTY OF INSTABILITY...MOISTURE AND SHEAR...AND TORNADO
THREAT WILL BE PRESENT ESPECIALLY ALONG THE LINE AS IT DRIFTS
SOUTHEAST. ALSO...ANY STORM THAT DEVELOPS AHEAD OF THE LINE MAY ALSO
INTENSIFY AND WOULD HAVE TO BE MONITORED FOR ROTATION. EXPECT THE
SEVERE THREAT TO LAST MUCH OF THE EVENING AND INTO THE OVERNIGHT
HOURS. FORECAST HAS BEEN UPDATED TO INDICATE THIS. DUE TO THE HEAVY
RAIN THREAT...FLASH FLOOD WARNINGS MAY BE ISSUED AS THE LINE MOVES
SOUTHEAST. (59)

&&

.PREV DISCUSSION... /ISSUED 634 PM CDT THU OCT 8 2009/

.AVIATION...
VFR CONDITIONS WERE CURRENTLY PRESENT ACROSS THE NATURAL STATE.
ISOLATED SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP ACROSS
CENTRAL AND NORTHERN ARKANSAS. FRONTAL BOUNDARY WILL PUSH THROUGH
THE STATE OVERNIGHT THROUGH FRIDAY...BRINGING
SHOWERS...THUNDERSTORMS AND HEAVY RAIN TO THE STATE THROUGH THE
END OF THE PERIOD. CONDITIONS WILL DETERIORATE AS THIS SYSTEM
MAKES ITS WAY SOUTHWARD THROUGH THE AREA.
&&

.PREV DISCUSSION... /ISSUED 300 PM CDT THU OCT 8 2009/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
CHCS FOR SVR STORMS WL EXIST FM LATE THIS AFTN INTO THIS EVENING FOR
PARTS OF NRN AR. FOCUS WL THEN SHIFT TO HEAVY RAIN POTENTIAL FOR
MUCH OF WRN AND NRN AR TNGT AND FRI MRNG.

AFTER A CLOUDY AND COOL START TO THE DAY ACRS AR...HAVE SEEN
SPRINGLIKE CONDS RETURN THIS AFTN. A WARM FNT HAS CONTD ADVANCING
NWD ACRS THE STATE DURG THE DAY AND WAS SITUATED OVR NRN AR AT MID
AFTN. DEWPOINTS HAVE SURGED INTO THE LOWER AND MID 70S SOUTH OF THE
BNDRY. BINOVC HAS ALSO ALLOWED AIR TEMPS TO WARM INTO THE LOWER AND
MID 80S...AIDED BY GUSTY SLY WINDS.

MEANWHILE...WIDESPREAD CONVECTION HAS BEEN IMPACTING AREAS TO THE NW
OF AR TODAY IN THE VCNTY OF A CDFNT. THE FNT IS FCST TO SAG SEWD
INTO NRN AR TNGT...PROVIDING A FOCUS FOR NUMEROUS SHRA/TSRA AND
HEAVY RAINFALL. IN ADDITION...SCTD STORMS ARE EXPECTED TO DVLP LATER
THIS AFTN AHEAD OF THE FNT OVR NRN AR. SOME OF THESE STORMS WL HAVE
THE POTENTIAL TO BCM SVR...WITH DAMAGING WINDS AND ISOLD TORNADOES
POSSIBLE. THE MAIN INHIBITOR CURRENTLY IS LIMITED INSTABILITY ACRS
NRN AR. IF THE ATMOSPHERE CAN FURTHER DESTABILIZE THIS AFTN...THIS
WOULD PROVIDE A MORE FAVORABLE ENVIRONMENT FOR ORGANIZED SVR STORMS.

RAINFALL WL BCM MORE WIDESPREAD ACRS NRN AND WRN AR LATER TNGT AS
THE CDFNT SAGS SEWD. THE RAIN WILL ALSO BE HEAVY AT TIMES. THE
CURRENT FF WATCH FOR TNGT AND FRI MRNG STILL LOOKS GOOD AND PLAN TO
CHGS ATTM. QPF AMOUNTS WL GENERALLY RANGE FM TWO TO FOUR INCHES OVR
NWRN AR INTO FRI...WITH ONE TO TWO INCHES EXPECTED OVR CNTRL
SECTIONS. BASED ON REPORTS TO THE NW OF AR THIS AFTN...WOULD NOT BE
SURPRISED TO LOCALLY HIGHER AMOUNTS UP TO SIX INCHES POSSIBLE IN NW
AR.

THE AFOREMENTIONED CDFNT WL PUSH THRU THE REST OF AR ON FRI...WITH
RAINFALL GRADUALLY TAPERING OFF FM THE NW. SOME LINGERING RAIN CHCS
WL CONT INTO FRI NGT OVR SERN AR. COOLER AND DRIER AIR WL FOLLOW THE
FROPA.

LONG TERM...SUNDAY THROUGH THURSDAY
NOT MANY CHANGES EXPECTED WITH THE LONG TERM PERIOD. SFC HIGH
PRESSURE WILL SETTLE INTO THE CENTRAL PLAINS SUNDAY...WITH MUCH OF
AR IN NRLY SFC FLOW...WHICH WILL CONTINUE USHERING IN COOL...DRY
AIR. THAT SFC HIGH WILL RETREAT TO THE NE ON MONDAY...WITH ANOTHER
SFC HIGH DIVING SOUTH INTO THE CENTRAL PLAINS ON TUESDAY. THIS
SECOND SFC HIGH WILL PUSH ANOTHER COLD FRONT SOUTH INTO THE
REGION...KEEPING TEMPS WELL BELOW NORMAL TUESDAY. WEAK RIDGING ALOFT
COMBINED WITH A RETURN TO SRLY SFC FLOW WILL ALLOW TEMPS TO WARM
WEDNESDAY INTO THURSDAY AHEAD OF THE NEXT COLD FRONT THAT WILL
INFLUENCE THE REGION AT THE END THE FORECAST PERIOD. THIS FRONT
LOOKS TO BRING THE NEXT SIGNIFICANT CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     62  65  45  63 /  80 100  20  10
CAMDEN AR         72  75  52  65 /  30  80  60  20
HARRISON AR       51  56  43  62 / 100  90  10  10
HOT SPRINGS AR    67  70  48  65 /  70 100  30  10
LITTLE ROCK   AR  69  72  49  64 /  50  90  30  20
MONTICELLO AR     73  76  53  63 /  10  90  70  30
MOUNT IDA AR      64  67  44  65 /  90  90  20  10
MOUNTAIN HOME AR  55  58  41  62 / 100  90  10  10
NEWPORT AR        63  66  47  63 /  70  90  30  20
PINE BLUFF AR     71  77  51  63 /  20  90  60  20
RUSSELLVILLE AR   63  66  44  65 / 100  90  10  10
SEARCY AR         66  70  46  63 /  60  90  30  20
STUTTGART AR      68  73  50  63 /  20  90  50  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR BAXTER-BOONE-
CLARK-CLEBURNE-CONWAY-FAULKNER-FULTON-GARLAND-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JOHNSON-LOGAN-MARION-MONTGOMERY-
NEWTON-PERRY-PIKE-POLK-POPE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-
STONE-VAN BUREN-WHITE-YELL.

&&

AVIATION...60
Hazardous weather outlook, Oct 8, 4:30 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
530 PM CDT THU OCT 8 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
530 PM CDT THU OCT 8 2009

.DAY ONE...TONIGHT

A COLD FRONT WAS CURRENTLY DRAPED ACROSS CENTRAL OKLAHOMA INTO
CENTRAL MISSOURI WITH A WARM FRONT LOCATED ACROSS THE NORTHERN PART
OF THE STATE. VERY MOIST AIR WAS LOCATED ACROSS MUCH OF
ARKANSAS...WITH DEWPOINTS IN THE UPPER 60S TO MID 70S ACROSS MUCH
OF ARKANSAS. WITH HIGH LOW LEVEL MOISTURE...COMBINED WITH INCREASING
INSTABILITY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE THIS EVENING ACROSS CENTRAL AND NORTHERN
SECTIONS OF ARKANSAS. THUNDERSTORMS THAT DO FORM WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND HIGH WINDS BECOMING
THREATS. TORNADOES WILL ALSO BE POSSIBLE WHERE LOW LEVEL SHEAR IS
HIGHEST...AND INSTABILITY IS GREATEST JUST SOUTH OF THE WARM FRONT.

AS THE COLD FRONT APPROACHES NORTHWEST ARKANSAS THIS
TONIGHT...THUNDERSTORMS WILL BECOME MORE WIDESPREAD. ALSO...WITH
ABUNDANT MOISTURE MOVING INTO THE STATE FROM THE GULF OF
MEXICO...HEAVY RAINFALL WILL ALSO BE LIKELY AND A FLASH FLOOD WATCH
IS IN EFFECT FOR PARTS OF NORTH...CENTRAL AND SOUTHWEST ARKANSAS
THIS EVENING THROUGH FRIDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH WILL CONTINUE INTO FRIDAY AFTERNOON AS SHOWERS
AND THUNDERSTORMS CONTINUE. TWO TO FOUR INCHES OF RAIN CAN BE
EXPECTED WITH THIS SYSTEM...WITH ISOLATED LOCALIZED SIX INCH
AMOUNTS. DRY WEATHER IS EXPECTED FOR THE WEEKEND INTO NEXT WEEK AS
HIGH PRESSURE BUILDS OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

51/62/60

In the hours before

Special weather statement, Oct 8, 8:58 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
958 PM CDT THU OCT 8 2009

ARZ003>005-012>014-090355-
BAXTER-BOONE-MARION-NEWTON-SEARCY-STONE-
958 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ALERT FOR BAXTER...BOONE...MARION...NEWTON...
SEARCY AND STONE COUNTIES UNTIL 1055 PM CDT...

AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS...MOVING OVER BOONE...BAXTER...
MARION COUNTIES...AND MOVING TO THE EAST AT 30 MPH.

THE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH...VERY
HEAVY RAIN...SMALL HAIL AND DANGEROUS LIGHTNING. THE HEAVY RAIN MAY
PRODUCE LOCALIZED PONDING OF WATER ON ROADWAYS AND IN LOW LYING
AREAS.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK

59

The radar

The Springfield radar (KSGF), 115 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind, 11 flash flood. Local standard time, as filed.

Flash Flood, Boone

When
October 8, 9:13 PM CST to October 9, 1:13 AM CST
Where
Boone County, Harrison to 1.42 mi SE of Harrison
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.230, -93.120

Low water crossings in Harrison off of U.S. Highway 65 were flooded. Seven water rescues occurred.

Flash Flood, Boone

When
October 8, 9:17 PM CST to 11:15 PM CST
Where
Boone County, 1.88 mi E of (Hro)harrison Arpt to 2.18 mi ENE of Prosperity
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.274, -93.117

Cottonwood Road was closed due to flooding.

Flash Flood, Boone

When
October 8, 10:30 PM CST to October 9, 12:00 AM CST
Where
Boone County, 2.16 mi NNW of Alpena to 2.11 mi SSW of Alpena
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.329, -93.294

Long Creek flooded. Several houses had to be evacuated by a swift water rescue team.

Thunderstorm Wind, Johnson

When
October 8, 10:55 PM CST
Where
Johnson County, Lamar
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.430, -93.380

Large trees and power lines were down in Lamar.

Flash Flood, Fulton

When
October 9, 2:30 AM CST to 4:30 AM CST
Where
Fulton County, 2.87 mi WNW of Heart to 3.14 mi NW of Heart
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.330, -91.770

Squirrel Hill Road was impassable due to high water.

Flash Flood, Sharp

When
October 9, 4:25 AM CST to 8:00 AM CST
Where
Sharp County, 0.89 mi NW of Cherokee Vlg to 0.74 mi WSW of Cherokee Vlg
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.310, -91.530

Flash flooding occurred in Cherokee Village.

Flash Flood, Scott

When
October 9, 6:30 AM CST
Where
Scott County, 4.21 mi E of Elm Park to 5.57 mi E of Elm Park
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
35.020, -94.046

A school bus was washed off Tate Road and into a creek. Water came up about 6 feet on the bus. The driver and one student on the bus were rescued and were not injured.

Thunderstorm Wind, Clark

When
October 9, 7:05 AM CST
Where
Clark County, Gurdon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.920, -93.150

Several trees were knocked down.

Thunderstorm Wind, Dallas

When
October 9, 7:15 AM CST
Where
Dallas County, 1 mi NW of Dalark to 0.39 mi ENE of Dalark
Measured
65 kt (75 mph) estimated gust
Property damage
$175,000
Reported by
NWS Storm Survey
Coordinates
34.040, -92.893

Dozens of trees were blown down in Dalark, blocking virtually every road in the small town. Several of the trees fell on houses and storage sheds, and one crushed a travel trailer. One mobile home was destroyed by a falling tree and another had its roof blown off.

Thunderstorm Wind, Clark

When
October 9, 7:15 AM CST to 7:17 AM CST
Where
Clark County, 1 mi SE of Griffithtown to 1.98 mi E of Gravel Jct
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
34.040, -92.938

Dozens of large trees and power lines were down.

Flash Flood, Garland

When
October 9, 7:35 AM CST to 8:35 AM CST
Where
Garland County, 1.27 mi NE of Meaford to 1.03 mi NNW of Lonsdale
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
34.531, -92.832

Flooding occurred across Arkansas Highway 171.

Flash Flood, Pulaski

When
October 9, 7:35 AM CST to 8:35 AM CST
Where
Pulaski County, 0.59 mi ESE of Halstead to 0.97 mi WSW of Douglas Corner
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
34.718, -92.390

A daycare center had to be evacuated due to flooding.

Flash Flood, Garland

When
October 9, 7:35 AM CST to 9:00 AM CST
Where
Garland County, 0.61 mi WSW of Lake Catherine to 1.98 mi NNW of Fountain Lake (Unincorporated)
Cause
Heavy Rain
Property damage
$25,000
Reported by
Newspaper
Coordinates
34.467, -92.980

A number of streets in Hot Springs flooded and had to be barricaded. One county road off of Fox Pass Cutoff was washed in two.

Thunderstorm Wind, Grant

When
October 9, 7:40 AM CST
Where
Grant County, Sheridan
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.300, -92.400

Several large trees were blown down. Shingles were torn off the roof of some homes.

Thunderstorm Wind, Ouachita

When
October 9, 7:40 AM CST to 7:50 AM CST
Where
Ouachita County, 2.26 mi NNE of Buena Vista to 0.3 mi NNE of Camden
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
Newspaper
Coordinates
33.512, -92.940

Trees and power lines were blown down. Several roofs were damaged by the falling trees.

Thunderstorm Wind, Grant

When
October 9, 7:45 AM CST
Where
Grant County, 0.37 mi W of Cross Roads
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.219, -92.406

Large trees were knocked down.

Thunderstorm Wind, Ouachita

When
October 9, 7:45 AM CST
Where
Ouachita County, 10 mi S of Camden to Camden
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
33.435, -92.830

Trees were down along Arkansas Highway 7 south of Camden. Five homes sustained damage.

Thunderstorm Wind, Ouachita

When
October 9, 7:50 AM CST
Where
Ouachita County, Amy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.730, -92.820

Several trees were down.

Thunderstorm Wind, Grant

When
October 9, 7:50 AM CST
Where
Grant County, 1.59 mi S of Millerville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.147, -92.405

A large tree was down.

Thunderstorm Wind, Ouachita

When
October 9, 7:50 AM CST
Where
Ouachita County, East Camden
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
33.600, -92.740

The new roof was torn off the fire station in East Camden and some trees and power lines were blown down.

Thunderstorm Wind, Dallas

When
October 9, 8:00 AM CST
Where
Dallas County, 4 mi SSE of Tulip
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.026, -92.623

Trees were down.

Thunderstorm Wind, Dallas

When
October 9, 8:00 AM CST
Where
Dallas County, Carthage
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.070, -92.550

Some trees were down.

Thunderstorm Wind, Dallas

When
October 9, 8:00 AM CST
Where
Dallas County, Holly Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.820, -92.720

Trees and power lines were blown down.

Thunderstorm Wind, Dallas

When
October 9, 8:10 AM CST
Where
Dallas County, 2.45 mi WNW of Fordyce Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.864, -92.409

Strong thunderstorm winds blew down some large trees.

Thunderstorm Wind, Calhoun

When
October 9, 8:20 AM CST
Where
Calhoun County, 0.81 mi SSE of Thornton to 1.55 mi N of Elberta
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.769, -92.475

Numerous trees were down.

Thunderstorm Wind, Calhoun

When
October 9, 8:20 AM CST
Where
Calhoun County, 2.67 mi S of Elberta
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.661, -92.466

Strong thunderstorm winds blew down some large trees.

Thunderstorm Wind, Calhoun

When
October 9, 8:20 AM CST
Where
Calhoun County, 3 mi NE of Woodberry
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.611, -92.483

Strong thunderstorm winds blew down some large trees.

Flash Flood, Conway

When
October 9, 8:20 AM CST to 9:20 AM CST
Where
Conway County, 6 mi SSW of Morrilton to 2.52 mi ESE of Oppelo
Cause
Heavy Rain
Reported by
Public
Coordinates
35.070, -92.791

Water was over roads near the Conway/Perry county line.

Flash Flood, Saline

When
October 9, 8:20 AM CST to 9:20 AM CST
Where
Saline County, 0.59 mi W of Avilla to 0.82 mi E of Avilla
Cause
Heavy Rain
Reported by
Public
Coordinates
34.679, -92.590

A private road was flooded.

Thunderstorm Wind, Calhoun

When
October 9, 8:25 AM CST
Where
Calhoun County, 0.76 mi N of Hampton to 0.73 mi W of Harrell
Measured
65 kt (75 mph) estimated gust
Property damage
$450,000
Reported by
NWS Storm Survey
Coordinates
33.541, -92.469

Roofs of several buildings were damaged on the campus of the Hampton schools. Some of the debris was thrown onto a nearby football field. A flagpole was bent and part of the scoreboard damaged at the field. Due to roof damage at the high school gym, water poured down on the basketball court. Numerous large trees and power lines were blown down, and a few of the trees landed on structures. Trees were also blown down along U.S. Highway 278 east of Hampton. Numerous power lines were blown down and some power poles were broken.

Thunderstorm Wind, Dallas

When
October 9, 8:25 AM CST
Where
Dallas County, Fordyce
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
33.820, -92.420

A large tree was down.

Thunderstorm Wind, Jefferson

When
October 9, 8:30 AM CST
Where
Jefferson County, 2.33 mi SW of Leitner
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.223, -92.095

One large, old oak tree was uprooted and another was snapped off. Shingles were blown off a house.

Thunderstorm Wind, Calhoun

When
October 9, 8:35 AM CST
Where
Calhoun County, 0.56 mi SSW of Levit
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.673, -92.354

Trees were blown down.

Thunderstorm Wind, Calhoun

When
October 9, 8:35 AM CST
Where
Calhoun County, 1.2 mi SW of Lindale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
33.718, -92.365

A very large tree was down.

Thunderstorm Wind, Jefferson

When
October 9, 8:35 AM CST
Where
Jefferson County, (Pbf)pine Bluff Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
34.180, -91.930

A wind gust of 61 mph was measured by ASOS at Grider Field in Pine Bluff.

Thunderstorm Wind, Calhoun

When
October 9, 8:35 AM CST
Where
Calhoun County, 1.18 mi W of Lindale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
33.732, -92.370

A large tree was blown down.

Thunderstorm Wind, Cleveland

When
October 9, 8:45 AM CST
Where
Cleveland County, 0.84 mi NE of New Edinburg to 2.54 mi SE of Orlando
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
33.757, -92.238

A few large trees were down, one of which fell on a pickup truck. Power lines were also blown down.

Thunderstorm Wind, Cleveland

When
October 9, 8:45 AM CST to 9:12 AM CST
Where
Cleveland County, New Edinburg to Rye
Measured
60 kt (69 mph) estimated gust
Property damage
$250,000
Reported by
Newspaper
Coordinates
33.750, -92.250

The Cleveland County judge indicated that virtually every road south of a line from New Edinburg to Rye was blocked by fallen trees. This included U.S. Highway 63, and Arkansas Highways 35 and 189. Recent wet weather kept loggers from working, so they used their equipment to help clear some of the roads. Power outages were widespread.

Thunderstorm Wind, Cleveland

When
October 9, 8:45 AM CST
Where
Cleveland County, Y
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
34.030, -92.280

Trees and power lines were blown down.

Thunderstorm Wind, Cleveland

When
October 9, 8:50 AM CST
Where
Cleveland County, Rison
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
33.950, -92.180

Trees and power lines were down. Several houses in the area sustained roof damage, and several chicken houses had their roofs torn off.

Thunderstorm Wind, Bradley

When
October 9, 8:50 AM CST
Where
Bradley County, 0.69 mi S of Parnell Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
33.690, -92.180

A number of large trees were down. One tree fell on a vehicle causing minor damage.

Thunderstorm Wind, Cleveland

When
October 9, 8:50 AM CST
Where
Cleveland County, Kedron
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
34.050, -92.150

Trees and power lines were blown down.

Thunderstorm Wind, Bradley

When
October 9, 8:55 AM CST
Where
Bradley County, 7 mi NW of Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.692, -92.156

A few large trees were blown down.

Thunderstorm Wind, Bradley

When
October 9, 8:57 AM CST to 9:00 AM CST
Where
Bradley County, 1.88 mi WNW of Cloquet to 0.9 mi SSE of Warren
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
33.627, -92.112

Thunderstorm winds downed dozens of large trees, power lines and power poles in Warren. Trees fell on several houses causing minor roof damage. The falling trees were also responsible for two gas leaks. Two buildings had much of their metal roofs blown off. Damage was generally in a path from the northwest side of Warren on toward the center of town. One person in Warren was injured when he was hit in the head by flying debris.

Thunderstorm Wind, Cleveland

When
October 9, 9:05 AM CST
Where
Cleveland County, 2.05 mi N of Rowell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
33.910, -92.025

A large tree was down.

Thunderstorm Wind, Cleveland

When
October 9, 9:08 AM CST
Where
Cleveland County, 1.01 mi NNW of Pansy
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
33.833, -92.008

A large tree was blown down onto a house.

Thunderstorm Wind, Cleveland

When
October 9, 9:10 AM CST
Where
Cleveland County, 3.09 mi S of Pansy to 2.22 mi WSW of Rye
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
33.776, -91.993

Dozens of large trees were blown down, one of which fell on a house. Shingles were torn off houses and tin was taken off the roofs of old chicken houses. Power lines were blown down.

Thunderstorm Wind, Drew

When
October 9, 9:20 AM CST
Where
Drew County, Wilmar
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
33.630, -91.930

A number of trees were blown down in and around Wilmar. Some of the trees landed on power lines and roofs of several homes.

Thunderstorm Wind, Arkansas

When
October 9, 9:20 AM CST
Where
Arkansas County, De Witt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.300, -91.330

Several power lines were blown down.

Thunderstorm Wind, Drew

When
October 9, 9:30 AM CST
Where
Drew County, Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
33.630, -91.800

Trees and power lines were down. Some homes sustained roof damage from fallen trees.

Thunderstorm Wind, Desha

When
October 9, 10:12 AM CST
Where
Desha County, Mc Gehee
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.630, -91.400

Two plate glass windows were blown out of an automobile showroom. Dozens of trees were blown down. One house had a tree limb through its roof.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 196290, 196291, 198720, 196244, 196292, 196293, 198276, 196245, 196247, 196256, 196295, 196298, 197895, 196257, 197884, 196258, 196260, 196261, 196272, 197885, 196262, 196263, 197886, 196267, 196264, 196270, 196271, 196294, 196297, 196266, 196273, 198721, 196274, 196275, 196276, 196283, 196277, 197921, 198275, 196278, and more.